Alert archive / Vermont / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 32, NWS Albany, NY

June 6, 2005Windham County, Vermont

NWS Albany, NY issued this severe thunderstorm warning at Jun 6, 2005, 4:27 PM EDT for Windham County, Vermont. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 4:27 PM EDT (20:27 UTC)
Expired
Jun 6, 2005, 5:34 PM EDT
In force
67 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Windham County, VT

The radar

The Albany radar (KENX), 124 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 3:20 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 062027
SVRALY
VTC025-062130-
/O.NEW.KALY.SV.W.0032.050606T2027Z-050606T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
427 PM EDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINDHAM COUNTY IN SOUTHERN VERMONT

* UNTIL 530 PM EDT

* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM LONDONDERRY TO 12 MILES
  SOUTHWEST OF WILMINGTON...OR ALONG A LINE EXTENDING FROM
  LONDONDERRY TO 6 MILES NORTHEAST OF NORTH ADAMS...AND MOVING EAST
  AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WILMINGTON BY 435 PM EDT
  TOWNSHEND BY 445 PM EDT
  SAXTONS RIVER AND NEWFANE BY 450 PM EDT
  WESTMINSTER...PUTNEY AND BELLOWS FALLS BY 500 PM EDT
  GUILFORD CENTER AND BRATTLEBORO BY 505 PM EDT
  VERNON BY 515 PM EDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4300 7245 4295 7252 4287 7256 4280 7254
      4273 7245 4274 7292 4292 7292 4293 7300
      4311 7299 4312 7286 4326 7284 4322 7269
      4323 7244 4317 7246 4313 7244

$$

GJM/SD
2 follow-up statements
000 
WWUS51 KALY 062058
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
457 PM EDT MON JUN 6 2005

VTC025-062130-
/O.CON.KALY.SV.W.0032.000000T0000Z-050606T2130Z/
WINDHAM VT-
457 PM EDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM EDT FOR
WINDHAM COUNTY...

AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BROCKWAYS MILLS TO GROVE...
OR ALONG A LINE EXTENDING FROM SPRINGFIELD TO 11 MILES SOUTHWEST OF
BRATTLEBORO...MOVING EAST AT 30 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EDT MONDAY EVENING FOR
WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT MONDAY
EVENING FOR SOUTHEASTERN NEW YORK. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR NORTHERN
CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHERN VERMONT.

LAT...LON 4300 7245 4295 7252 4287 7256 4280 7254
      4273 7245 4274 7292 4292 7292 4293 7300
      4311 7299 4312 7286 4326 7284 4322 7269
      4323 7244 4317 7246 4313 7244

$$

GJM/SD
000 
WWUS51 KALY 062134
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
534 PM EDT MON JUN 6 2005

VTC025-062144-
/O.EXP.KALY.SV.W.0032.000000T0000Z-050606T2130Z/
WINDHAM VT-
534 PM EDT MON JUN 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR WINDHAM COUNTY EXPIRED AT 530
PM EDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EDT MONDAY EVENING FOR
WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.

LAT...LON 4300 7245 4295 7252 4287 7256 4280 7254
      4273 7245 4274 7292 4292 7292 4293 7300
      4311 7299 4312 7286 4326 7284 4322 7269
      4323 7244 4317 7246 4313 7244

$$

GJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:55 PM EDT, 32 minutes earlier.

Area forecast discussion, Jun 6, 3:55 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT MON JUN 6 2005

.SHORT TERM (TODAY THROUGH TUESDAY)...TORNADO WATCH IN EFFECT.  SEE
PREVIOUS DISCUSSIONS CONCERNING SEVERE WEATHER TODAY.

ON TUESDAY...STILL A QUESTION ON THUNDERSTORMS THREAT TUESDAY
AFTERNOON WITH PASSAGE OF SECONDARY COLD FRONT AND ASSOCIATED VORT
MAX.  AHEAD OF FRONT MET MOS PUSHING TEMPERATURES TO OVER 90 IN THE
HUDSON VALLEY.  MAVS 5-10 DEG F LOWER.  AIR HAS DRIED SOME BUT SOME
MOISTURE REMAINS.  KEY MAY BE WARM LAYER ABOUT 12 K FT AND ITS
POTENTIAL TO CAP ACTIVITY.  YESTERDAYS NAM HAD NO CAP. 00Z RUN DID
ALTHOUGH IT WAS QUESTIONABLE WHETHER IT WAS STRONG ENOUGH TO PREVENT
CONVECTION.  LIFTING AN 84/63 SURFACE PARCEL IS ENOUGH TO CLEAR CAP
AND PROVIDE DECENT INSTABILITY.  GFS SOUNDINGS - A LITTLE COOLER AND
A LITTLE MOISTER IN THE LOW LEVELS.   WITH DEEP MIXED LAYER COULD
MIX DOWN DRIER AIR LOWERING SFC/BOUNDARY LAYER DEWPOINTS AND
REDUCING INSTABILITY. WILL CONTINUE LOW CHANCE POPS.  00Z GFS BOTH
SUNDAY AND TODAY SHOWED STRONG CAP ALTHOUGH YESTERDAYS 12Z LOST
IT.

A CHANGE FROM YESTERDAY ON NAM FOR TUESDAY NIGHT AND WEDNESDAY AS
IT BRINGS FRONT BACK TO THE NORTH WITH H8 +18C INTO SRN NEW YORK BY
WEDNESDAY AFTERNOON. NAM LOOKS TO BE HAVING ITS USUAL MOISTURE ISSUE
INFLATING LOW LEVEL MOISTURE. GFS RETURNING FRONT BUT DRY SO WILL
LEAVE FORECAST AS IS FOR NOW.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...  HPC GUIDANCE   FAIRLY
CONSISTENT WITH EXTENDED FORECAST WE HAVE GOING.  CHANCE OF SHOWERS
AND THUNDERSTORM FRIDAY INTO THE WEEKEND AND EARLY NEXT WEEK.  HIGH
TRIES TO BUILD DOWN INTO THE NORTHEAST OVER THE WEEKEND AND MAY COOL
THINGS A BIT SUNDAY.  WILL KEEP IT DRY BASED ON LOWER HPC POPS THAT
DAY AND DESIRE NOT TO HAVE 4 STRAIGHT DAYS OF PRECIP.

&&

.AVIATION... DEVELOPING MVFR/IFR CONDITIONS IN TSRA/HZ. A FEW
THUNDERSTORMS LATE TODAY MAY CONTAIN WIND GUSTS EXCEEDING 50 KNOTS
AND LARGE HAIL.
&&

&&

.HYDROLOGY...RIVERS...STREAMS AND RESERVOIRS ARE CONTINUING TO RUN
BELOW NORMAL FOR EARLY JUNE.  WEATHER THREAT FOR TODAY WILL BE
THUNDERSTORMS.  ANY THUNDERSTORMS THAT DO DEVELOP...HAVE THE
POTENTIAL OF PRODUCING HEAVY DOWNPOURS. PRECIPITABLE WATER VALUES
EXCEED 1.5 INCHES. SOME SIGNIFICANT WITHIN BANK RISES WILL BE
POSSIBLE IN HEAVY DOWNPOURS.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jun 6, 12:33 PM EDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1233 PM EDT MON JUN 6 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-071100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
1233 PM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...

TORNADO WATCH 414 IN EFFECT UNTIL 600 PM.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE TUESDAY...FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ACTIVATED IN THE FOLLOWING COUNTIES...

IN CONNECTICUT...

LITCHFIELD.

IN MASSACHUSETTS...

BERKSHIRE.

IN NEW YORK...

ALBANY...COLUMBIA...DUTCHESS...GREENE...
RENSSELAER...SCHENECTADY...ULSTER...HAMILTON...
MONTGOMERY...FULTON...HERKIMER...SARATOGA...
WARREN...WASHINGTON...SCHOHARIE.

IN VERMONT...

BENNINGTON...WINDHAM.

OKEEFE

In the hours before

Local storm report, Jun 6, 3:30 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
330 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             DORSET                  43.26N 73.10W
06/06/2005  1.00 INCH        BENNINGTON         VT   TRAINED SPOTTER

&&

EDK
Local storm report, Jun 6, 3:33 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
333 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND DMG     ALBANY                  42.66N 73.78W
06/06/2005                   ALBANY             NY   TRAINED SPOTTER

            TREES DOWN

0330 PM     TSTM WND DMG     RENSSELAER              42.64N 73.74W
06/06/2005                   RENSSELAER         NY   FIRE DEPT/RESCUE

            TREES DOWN

&&

EDK
Local storm report, Jun 6, 3:39 PM EDT, 48 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
0337PM     MON JUN 06 2005
#2 0000002 000
GFSO WLSR QHQT QTRF APTS WAPT
01024    FILE 28   FULTON CO SHERIFF NY0170000               JUN 06-05
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED:FULTON

LOCATION (INCLUDING TOWN AND NEAREST ROAD):ENTIRE COUNTY  - AFFECTING TOWNS IN
WESTERN CENTRAL AND EASTERN TOWNSHIPS AND JOHNSTOWN AND GLOVERSVILLE CITIES
DATE AND TIME CONDITION STARTED: 06/06/05 BEGAN 1515
EXTENT OF DAMAGE OR AREAS IN DANGER: NUMEROUS TREES DOWN WITH WIRES BURNING
POWER OUTAGES TRAFFIC CONTROL LIGHTS OUT HIGH WINDS

CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED:          NUMBER INJURED:

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            (X) - TREES
(X) - POWER/TELCO POLES   (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED:          NUMBER INJURED:

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
(X) - SMALL TREES/SHRUBS  (X) - LARGE TREES
() - COMM. BUILDINGS     (X) - PRIVATE HOMES
() - OUT/FARM BUILDINGS  (X) - POWER/TELCO POLES
( ) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS: 60+ MPH OR    KNOTS
NUMBER KILLED:          NUMBER INJURED:

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
AUTH AND SENT LT GARTH W HILLIER     518-736-2107        15:36
OPER - DONALDSON,GEORGE B             1537
Local storm report, Jun 6, 3:57 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
357 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     OLIVEBRIDGE             41.93N 74.21W
06/06/2005                   ULSTER             NY   TRAINED SPOTTER

            TREES DOWN

0335 PM     TSTM WND DMG     EAST GREENBUSH          42.59N 73.70W
06/06/2005                   RENSSELAER         NY   TRAINED SPOTTER

            TREES DOWN

0342 PM     HAIL             EASTON                  42.99N 73.55W
06/06/2005  0.75 INCH        WASHINGTON         NY   TRAINED SPOTTER

0343 PM     TSTM WND DMG     KINGSTON                41.93N 74.00W
06/06/2005                   ULSTER             NY   TRAINED SPOTTER

            TREES DOWN

0345 PM     TSTM WND DMG     MENANDS                 42.69N 73.73W
06/06/2005                   ALBANY             NY   TRAINED SPOTTER

            TREES DOWN

0347 PM     HAIL             5 SW CAMBRIDGE          42.98N 73.45W
06/06/2005  1.00 INCH        WASHINGTON         NY   TRAINED SPOTTER

0351 PM     HAIL             AVERILL PARK            42.63N 73.55W
06/06/2005  0.88 INCH        RENSSELAER         NY   TRAINED SPOTTER

&&

EDK
Local storm report, Jun 6, 4:03 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
403 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     POUGHKEEPSIE            41.70N 73.92W
06/06/2005                   DUTCHESS           NY   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

&&

EDK
Local storm report, Jun 6, 4:17 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
417 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     NORTH BLENHEIM          42.47N 74.44W
06/06/2005                   SCHOHARIE          NY   TRAINED SPOTTER

            ROOF OFF HOME. TREES DOWN.

0331 PM     HAIL             SARATOGA SPRINGS        43.07N 73.78W
06/06/2005  1.00 INCH        SARATOGA           NY   TRAINED SPOTTER

0340 PM     TSTM WND DMG     CATSKILL                42.21N 73.87W
06/06/2005                   GREENE             NY   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

&&

EDK

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:49 PM EDTSevere Thunderstorm WarningALYBennington56 min
Jun 6, 3:36 PM EDTSevere Thunderstorm WarningALYBennington, Windham54 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.